Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 337, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2023, 2:09 AM CDT for Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 2:09 AM CDT (07:09 UTC)
- Expired
- Aug 12, 2023, 3:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, KS
The radar
The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3508 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 14.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:15 AM CDT, 54 minutes earlier.
Area forecast discussion, Aug 12, 1:15 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
115 AM CDT Sat Aug 12 2023
...AVIATION UPDATE...
Key Messages:
1. Heat Index values of 100-110F through 7 PM. A Heat Advisory
remains in effect for the western two-thirds and all counties along
the Arkansas Border.
2. Confidence is increasing for thunderstorms late this evening into
early Saturday. Severe storms and isolated flooding may occur.
3. Heat Index values will approach 105 along our southern and
western border on Saturday. So will extend a heat advisory through
Saturday afternoon.
4. Additional strong to severe thunderstorms and localized flooding
are expected Sunday into early Monday as a cold front moves across
the region.
.SHORT TERM...(This evening through Saturday)
Issued at 207 PM CDT Fri Aug 11 2023
Heat This Afternoon: High temperatures have already reached to lower
to mid 90s over much of the area and are expected to top out in the
upper 90s west of Highway 65, and remain in the lower to mid 90s
east of Highway 65. The heat combined with dewpoints in the 70s have
produce heat index values of 100 to around 108. The Heat Advisory
currently in effect will remain going through 7 PM.
Storm development potential this afternoon and evening: There is
already much instability over the area this afternoon with CAPE
values exceeding 3000 j/kg. However the lack of surface boundaries
and weak ML CIN is limiting storm development so far. Over our far
southwest counties, there may be enough of a thermal boundary where
thicker cloud cover has persisted through the day. This may spark
some isolated storms late this afternoon, but better chances for
storm development will be during the evening and into the overnight
hours as outflow from storms over eastern Kansas spreads eastward
and the low level jet develops. When storms move into the area,
large hail and damaging winds would be possible as the unstable
airmass is lifted. If training occurs later tonight into early
Saturday, localized flooding would also be possible.
Storms and Temperature Trends on Saturday: Storms will likely linger
into Saturday morning but severe threat should decrease with the
loss of the low level jet and and lack of surface based instability.
Left over cloud debris should help hold afternoon high temperatures
down several degrees lower than today's readings. However, our south
and west counties will likely have enough time between storms ending
and maximum afternoon heating to get close to advisory criteria. So
will carry another heat advisory for 1-6 PM Saturday near the KS and
AR borders.
.LONG TERM...(Saturday Night through Friday)
Issued at 207 PM CDT Fri Aug 11 2023
Severe storm and flooding potential from late Saturday night through
Monday: With a stalled boundary extending roughly front central OK
northeastward along the I-44 corridor, additional storms are
expected to develop as the low level jet interacts with the
boundary. Most of this activity will likely be sub-severe but could
produce heavy rainfall as storms potentially train along the
boundary.
On Sunday, a strong shortwave trough and cold front moving
southeastward from the northern Plains will drop southward into the
Ozarks. Depending on how much the atmosphere recovers from the
overnight storms, there will the be potential for severe storms and
an flooding. SPC has a slight risk over the entire area.
Once the front clears the region on Monday, cooler temperatures and
little to no additional precipitation is expected until late next
week, when another front moves across the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 106 AM CDT Sat Aug 12 2023
Scattered showers and thunderstorms are possible at the TAF sites
tonight into Saturday morning. There remains a fair amount of
uncertainty with the coverage of this activity, so kept the TAF
mention to VCTS for now. Saturday afternoon and evening should be
dry, but another round of showers and storms is expected Saturday
night into Sunday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for MOZ066-077-088-093>097-101>106.
KS...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
for KSZ073-097-101.
&&
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...TitusHazardous weather outlook, Aug 11, 8:04 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 804 PM CDT Fri Aug 11 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 804 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive heat risk. Limited excessive rainfall risk DISCUSSION... Heat index values will continue to drop through the 90s this evening and back into the 80s overnight. Thunderstorms are still expected to develop and move into west central Missouri toward midnight and then southeastward into the region overnight. Some of these storms may produce large hail to the size of half dollars, damaging winds to 70 mph, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible over the eastern Ozarks Saturday, but better chances exist Saturday night into Sunday. Some of these storms may become severe on Sunday. Heat index values in the upper 90s to around 110 will be possible Saturday and Sunday but this will depend on how much rainfall and cloud cover are present. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Aug 12, 1:54 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
154 AM CDT Sat Aug 12 2023
KSZ097-101-120745-
Cherokee KS-Crawford KS-
154 AM CDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND CRAWFORD
COUNTIES THROUGH 245 AM CDT...
At 153 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St. Paul, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Columbus, Girard, Arma, Cherokee, Weir,
Sherman, Mulberry, Scammon, Chicopee, Mccune, Franklin, Walnut, West
Mineral, Roseland, Beulah, Croweburg, Yale and Carona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3767 9509 3761 9462 3713 9462 3725 9508
3738 9507 3739 9509
TIME...MOT...LOC 0653Z 279DEG 32KT 3742 9514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:53 AM CDT | Special Weather Statement | SGF | Barton | 37 min |
| Aug 12, 3:11 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Lawrence | 49 min |
| Aug 12, 4:56 AM CDT | Special Weather Statement | SGF | Miller, Morgan | 34 min |
| Aug 12, 5:56 AM CDT | Special Weather Statement | SGF | Camden, Miller | 34 min |
| Aug 12, 6:29 AM CDT | Flash Flood Warning | SGF | Benton, Maries, Miller, Morgan | 6 hr |
| Aug 12, 1:54 AM CDT | Special Weather Statement | SGF | Crawford | 51 min |
| Aug 12, 9:54 AM CDT | Special Weather Statement | SGF | Bourbon | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.